Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 41, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 16, 2023, 2:17 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2023, 2:17 PM MDT (20:17 UTC)
- Expired
- Aug 16, 2023, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 102 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
531
WGUS55 KSLC 162017
FFWSLC
UTC025-162300-
/O.NEW.KSLC.FF.W.0041.230816T2017Z-230816T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
217 PM MDT Wed Aug 16 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southern Kane County in southern Utah...
* Until 500 PM MDT.
* At 217 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain, particularly across Coyote Wash, House Rock Valley
Road, Wire Pass, and Buckskin Gulch. Approximately 0.25 and 0.75
inches of rain have fallen. Additional rainfall amounts of 0.25 to
0.50 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly, especially within slot
canyons such as Wire Pass and Buckskin Gulch.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons, dry
washes, creeks and streams.
* Some locations that will experience flash flooding include...
Wire Pass, Buckskin Gulch, House Rock Valley Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3700 11207 3702 11207 3707 11202 3709 11191
3709 11183 3703 11178 3700 11177 3700 11200
3700 11203
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
STW2 follow-up statements
084
WGUS75 KSLC 162140
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
340 PM MDT Wed Aug 16 2023
UTC025-162300-
/O.CON.KSLC.FF.W.0041.000000T0000Z-230816T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
340 PM MDT Wed Aug 16 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS
AFTERNOON FOR SOUTHERN KANE COUNTY...
At 340 PM MDT, Doppler radar indicated prior thunderstorms produced
heavy rain, particularly across Coyote Wash, House Rock Valley Road,
Wire Pass, and Buckskin Gulch. Approximately 0.25 and 0.75 inches of
rain has fallen. Flash flooding is ongoing or expected to begin
shortly, especially within slot canyons such as Wire Pass and
Buckskin Gulch.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons, dry
washes, creeks and streams.
Some locations that will experience flash flooding include...
Wire Pass, Buckskin Gulch, House Rock Valley Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3700 11207 3702 11207 3707 11202 3709 11191
3709 11183 3703 11178 3700 11177 3700 11200
3700 11203
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
STW958
WGUS75 KSLC 162254
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
454 PM MDT Wed Aug 16 2023
UTC025-162304-
/O.EXP.KSLC.FF.W.0041.000000T0000Z-230816T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
454 PM MDT Wed Aug 16 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR
SOUTHERN KANE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose an
immediate threat, though it may take time for water to completely
recede from slot canyons. Please continue to heed any remaining road
closures.
LAT...LON 3700 11207 3702 11207 3707 11202 3709 11191
3709 11183 3703 11178 3700 11177 3700 11200
3700 11203
$$
STWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 4:26 AM MDT, 9 hours 51 minutes earlier.
Area forecast discussion, Aug 16, 4:26 AM MDT, 9 hours 51 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 426 AM MDT Wed Aug 16 2023 .SYNOPSIS...Monsoonal moisture will bring another round of showers and thunderstorms capable of heavy rain for southern and central Utah today, spreading northward to include the entire forecast area Thursday through the weekend. Tropical storm remnants may impact the region late in the weekend into early next week with a continued heavy rain threat and cooler temperatures. && .SHORT TERM (Through 12Z/6AM Friday)...Satellite imagery early this morning shows broad southerly flow across Arizona and Utah on the eastern periphery of an large circulation center offshore from the California coast. The SPC mesoanalysis shows that this southerly flow has brought PWATs over 1 inch to much of Utah's lower elevations, especially west of I-15 and south of I-80. Area radars show a few weak echos over central Utah in vicinity of cooler cloud tops, likely only resulting in a few sprinkles at the surface. Today's HREF shows a similar convective situation to yesterday, namely convection firing over the higher terrain in the afternoon from around I-80 southward. One difference is weaker southerly steering flow, allowing for more disorganized storm motion with outflow collisions and a higher chance of down-drainage storm motions. Instability indicies look to be slightly higher over a marginally deeper layer, likely owing to a slick uptick in moisture. Terrain-initiated convection over northern Utah / southwest Wyoming will again be fighting subtle subsidence, and thus struggles to move off the terrain into adjacent valleys. Southern and central Utah meanwhile will once again have wider coverage of storms including lower elevations, with the HREF 6-hour precip relative to Average Recurrence Interval showing the most notable precip potential from roughly Brian Head to Soldier Summit eastward to Capitol Reef and the San Rafael Swell. CAMs suggest cells drifting north to south through this corridor into the evening, which could impact sensitive areas in this vicinity such as recent burn scars and slot canyons / normally dry washes. Given the elevated indicies, have kept Probable flash flood potential for all parks/monuments/rec areas. Stronger south to southwesterly mid-level flow develops Thursday, allowing storms to potentially impact a broader area including the Wasatch Front. While cells will be moving faster, any backbuilding or training of storms could bring a heavy rain and flash flooding thread. With convective indicies remaining steady, flash flood potential remains Probable for all areas. Lastly, depending on breaks in cloud cover, northern Utah and southwest Wyoming temperatures will peak for the week between Wednesday and Thursday at a few degrees above normals. Per NBM version 4.2 the chance of triple digits at KSLC is 25% or less, and this represents the last hot day for the foreseeable future, due to changes coming in the extended forecast (see below). Overnight temperatures will remain warm for northern utah valleys with persistent cloud cover and elevated dewpoints. .LONG TERM (After 12Z/6AM Friday)...The longterm period will be active across the entire region as high pressure over the center of the country with a trough off the west coast keeps a moist southerly flow pointed towards the CWA. This will keep precipitation chances high with temperatures near or below normal. Confidence continues to increase in regards to the track of a tropical cyclone in the eastern Pacific. Several ensemble member trajectories bring the remnants of this storm into the Great Basin which could enhance the moisture across the CWA, particularly across southwestern Utah by late weekend/early next week. The track of the aforementioned cyclone will be pivotal to the magnitude of the flash flood threat across Utah in the coming days. The trend seems to limit the eastward propagation of the coastal trough. This would keep the highest moisture content from the tropical remnants further west over California and Nevada. In fact, PWATs across eastern Utah could end up being quite dry if enough of a southeasterly flow sets up from the ridge to our east. However, if this track goes slightly further east then the flash flood threat will increase. By Tuesday/Wednesday of next week this tropical disturbance will have migrated away from the CWA, but a persistent trough off the west coast and a central plains high pressure will remain in place. The orientation of this ridge will lead to a southerly/southeasterly flow into the area. Cluster analysis are in disagreement with regard to the western extent of this ridge. 38% of members keep the ridge slightly further east which would lead to enhanced moisture from tropical activity in the Gulf of Mexico as this southeasterly flow would advect Atlantic moisture into our CWA. The other 52% of members shift the ridge further west which would cut off the moist conveyor belt from the Gulf of Mexico and lead to drier conditions. && .AVIATION...KSLC...VFR conditions will persist for the KSLC terminal throughout the period. High pressure will keep conditions dry with a few high clouds. Southerly drainage winds will transition to a northerly lake breeze during the afternoon. .REST OF UTAH AND SOUTHWEST WYOMING...High pressure will keep northern Utah and SW Wyoming dry with a few high clouds and diurnally driven winds. Monsoon moisture across central and southern Utah will lead to afternoon convection that could briefly reduce flight categories as well as create gusty and erratic outflow winds. .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Van Cleave / Mahan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:19 PM MDT | Special Weather Statement | SLC | 26 min | |
| Aug 16, 4:38 PM MDT | Special Weather Statement | SLC | Piute | 37 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.